Kentucky, 2024Flash Flooding in Kentucky, May 23, 2024
May 23, 2024 · NWS PAH · 2 events in 2 counties and zones
Scattered afternoon convection became more numerous for the mid-afternoon hours in the northern Pennyrile. MLCAPE was around 1000 J/kg while shear was limited.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered afternoon convection became more numerous for the mid-afternoon hours in the northern Pennyrile. MLCAPE was around 1000 J/kg while shear was limited. Many of these showers had high rain rates due to PW of 1.5-1.75 inch, particularly along a west-east boundary that slowly drifted northward. Storm progression to the ENE brought extended periods of heavier rainfall from 1200-1600CST, with Hopkins and Daviess County experiencing some flash flooding as a result.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 23, 1:10 PM CST, 50 minutes earlier. Its key messages:
- Storms possible each day through Monday. Some could be strong to severe, particularly Sunday.
- Confidence in details such as the timing and intensity of storms is fairly low.
- Drying out Tuesday onward with sfc high pressure. Highs will be at or just below normal.
Area forecast discussion, May 23, 1:10 PM CST, 50 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
210 PM CDT Thu May 23 2024
.KEY MESSAGES...
- Storms possible each day through Monday. Some could be strong
to severe, particularly Sunday.
- Confidence in details such as the timing and intensity of
storms is fairly low.
- Drying out Tuesday onward with sfc high pressure. Highs will
be at or just below normal.
&&
.DISCUSSION...
Issued at 209 PM CDT Thu May 23 2024
This afternoon there is some ongoing scattered convection moving
through southern IL, southwest IN, and western KY. Some of these
storms may be strong to severe with hail and damaging winds being
the main threats. Mid/upper level shortwave ridging is moving
overhead this evening and tonight. This should help to keep us dry
overnight. Expect overnight lows in the mid 60s.
An upper level trof swings through the northern Plains and into MN
tomorrow with a vertically stacked sfc low and cold front running to
the south. Some sporadic convection may develop along our southern
border in the morning hours, but otherwise we should remain dry till
the afternoon. Then in the afternoon, the main convection is
expected to be a line of storms that forms along the front and moves
through the area. With regards to severe potential, there is weak 0-
6 km shear at around 20 kts, 1,500-2,000 J/kg of MUCAPE, and mid
level lapse rates are around 6.5-7 degC/km. Damaging winds would
likely be the main threat. The front then stalls over the area and
there is some discrepancy as to whether convection continues into
the overnight hours.
Saturday weak midlevel ridging builds in and should keep us mostly
dry with the exception of a few storms possible south of the front
with day time heating. On Sunday a trof over the Plains pushes into
the upper Midwest. The sfc low looks to move through northern MO and
southern IA. Mainly scattered convection is expected across the area
at this time, some of which may be strong to severe. The severe
threat looks pretty good with about 50 kts of 0-6 km shear, 2,500-
3,500 J/kg of MUCAPE, mid level lapse rates around 7.5-8.5 degC/km,
and even 20-30 kts of 0-1 km shear. This means all modes of severe
would be possible. CSU MLP still has us in a 60% hatched area for
severe potential Sunday. This is the same as it was for May 8th, and
the MLP has been performing well recently.
There is some model discrepancy on Monday with an embedded
shortwave aloft. The GFS swings this shortwave through Monday
afternoon and generates some convection over the area. The EC
however, swings it through Monday night and keeps us dry. Right
now NBM has some slight chance PoPs for Monday afternoon, but
this could change. Conditions shift to dry for Tuesday onward
with northwest flow aloft and ridging building over the Rockies
through midweek. Highs will be at or slightly below normal. Then
there is major model discrepancy with the progression of the
ridge to end the week. The EC keeps the ridge and moves it east
over us, where as the GFS breaks down the ridge before it can
reach us.
&&
.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1217 PM CDT Thu May 23 2024
Cigs will gradually start lifting through this afternoon. We
could see some clearing overnight with scattered mid and high
clouds around. MVFR cigs come back around morning. Winds will
continue to be light and variable and then out of the south
tomorrow. Scattered convection is possible through this evening,
some may affect the terminals.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&
DISCUSSION...SHAWKEY
AVIATION...SHAWKEY
Hazardous weather outlook, May 23, 1:20 PM CST, 40 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
220 PM CDT Thu May 23 2024
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-241200-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
220 PM CDT Thu May 23 2024 /320 PM EDT Thu May 23 2024/
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...This Afternoon and Tonight
Scattered storms will continue to move through this afternoon and
should begin to diminish this evening. A few strong storms could
produce some small hail and gusty winds along with locally heavy
rainfall and lightning.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Daily chances of thunderstorms are forecast through Monday. Severe
storms cannot be ruled out any day, but the best chance of severe
storms is still on Sunday. Friday afternoon may also see organized
severe storms. Damaging winds, large hail, and tornadoes are all
possible Sunday and Friday. Heavy rainfall and lightning will
accompany all thunderstorms through the period, and flash flooding
may eventually develop in areas that experience multiple strong
storms.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed Friday afternoon and Sunday.
In the hours before
Special weather statement, May 23, 10:26 AM CST, 3 hours 34 minutes before
Special Weather Statement
National Weather Service Paducah KY
1126 AM CDT Thu May 23 2024
ILZ080-231700-
Perry IL-
1126 AM CDT Thu May 23 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN PERRY COUNTY THROUGH
NOON CDT...
At 1126 AM CDT, Doppler radar was tracking a strong thunderstorm near
Coulterville, or 7 miles southeast of Sparta, moving northeast at 30
mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Pinckneyville, Tamaroa, and Cutler.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3821 8915 3817 8915 3803 8959 3804 8960
3821 8959 3822 8958
TIME...MOT...LOC 1626Z 238DEG 25KT 3810 8958
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
CNFlash Flood, Hopkins
- When
- May 23, 2:00 PM CST to 3:40 PM CST
- Where
- Hopkins County, 1.35 mi WSW of East Diamond to 1.17 mi S of Madisonville
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 37.326, -87.474
Flooding at a business with water almost up to the building. A radar estimated 1.5-3 inches of rainfall fell in Madisonville from 1200CST-1500CST.
Flash Flood, Daviess
- When
- May 23, 3:20 PM CST to 5:30 PM CST
- Where
- Daviess County, 1.02 mi WSW of St Joseph to 0.59 mi SW of St Joseph
- Cause
- Heavy Rain
- Reported by
- Fire Department/Rescue
- Coordinates
- 37.695, -87.347
Multiple roads flooded in St Joseph and surrounding areas of Southwestern Daviess County including locations which have not flooded for a long time. Areas in this part of Daviess County received 1-2 inches of rain in 2 hours.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Texas, May 23 to 24, 20248 injured · $2.7 million · EF1 · 70 events
- Tornadoes and Hail in Nebraska, May 23, 2024$4.6 million · EF2 · 23 events
- Tornadoes and Hail in Nebraska, May 23 to 24, 2024$6.4 million · EF1 · 32 events
- Tornadoes and Hail in Nebraska, May 23, 2024$770,000 · EF1 · 31 events
- Tornadoes and Hail in Nebraska, May 23 to 25, 2024EF1 · 62 events
- Damaging Winds and Lightning Strike in Mississippi, May 23, 2024$176,000 · 60 kt wind · 7 events
- Damaging Winds in Pennsylvania, May 23, 2024$118,000 · 52 kt wind · 10 events
- Hail and Damaging Winds in New York, May 23, 20241 injured · $29,000 · 1.5 in hail · 15 events
- Flash Flood and Damaging Winds in Tennessee, May 23, 2024$75,000 · 78 kt wind · 3 events
- Tornado and Damaging Winds in Texas, May 23, 2024EF1 · 4 events
- Hail and Damaging Winds in Connecticut, May 23, 2024$23,000 · 1 in hail · 9 events
- Damaging Winds and High Wind in Kansas, May 23, 2024$20,000 · 87 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1184229, 1184095.